First let me say, you are in my thoughts and prayers and I am so sorry you are feeling so sad about your recent shed. I really do understand and I know how much sorrow hair loss causes. I just wanted to share my experience regarding synthroid and tell you that you might consider synthroid as the cause of your hair loss. I have been experiencing hair loss now for about 5 years; it has been one of the hardest things that I have ever had to deal with. My hair loss started immediately after I began yasmin (yes, I know it’s supposed to be low androgenetic but for some reason it caused my hormones to go crazy). Immediately after taking it, I started loosing my hair, my back became overrun with cystic acne and I started growing excess hair on my back. Up to then, I had never experience any kind of acne or imbalance in my system. I got off the pill, but my hair loss never stopped, my scalp started burning and my hair steadily thinned. Of course I went to the Dermatologist who suggested Rogaine, my doctor said I could start spiro (I wasn’t there yet), I read Geoffrey Redmonds book “The Hormonally Vulnerable Women“. At the time, I was trying to get pregnant, but I decided I would try to go back on the pill when the time came. Fast forward a few years later, after stopping breastfeeding, my hair shed started up again. I decided to go on Yaz this time and I have to say, a week later my hair loss stopped and had been stable for 6 months.
During the years that my hair had started to thin, I promised myself when I saved up the money I would go see an Endocrinologist who might be able to give me insight on my hair loss. I made an appointment with a respected Endo in Dallas and I was excited that he might be able to at least tell me why I was loosing my hair, although I suspect AA since my hairs are not coming back. He ran $2,000 worth of bloodwork and found nothing significant. My thyroid was a slightly elevated at 2.8 and I was a little anemic – my androgens were fine, probably because of the Yaz I was taking. He gave me a prescription for synthroid and spiro. Several days after I started taking synthroid my hair started falling out, several months later, it started heavily coming out and I was right back where I was four years earlier, panicked and very depressed. I went back three months after starting the synthroid and he ran $500 worth of more test to make sure he didn’t have me on too high a dose of synthroid ( I was only taking 50mg). My thyroid came back 1.7, everything seemed to be great. I told him I really appreciated his help and for him listening to me, but I was not going to take the synthroid anymore. It has been two months more and my hair is still coming out, but not as bad. As for the Spiro, 50 mg gave me scary heart palpitations (my endo probably thinks I am crazy!). I know that 200 is the minimum suggested dose for dealing with AA – I think I would have a heart attack at that amount. He also gave me Zoloft to help me deal with my obsession and depression over my hair – that is the only thing that has helped me.
I just wanted to share with you that you might consider getting off Synthroid and trying something else. I hear many people have good luck with Armour. Synthroid can cause you to loose your hair, it even says it on their side effect listing. Most doctors will absolutely refute this and assert it is the disease not the medication, but I just don’t agree. As for me, I am not sure I was ever hypo enough to need medication. I am currently thinking about getting a front lace wig. I am doing research on them, they seem like they are practically undetectable. I think psychologically it’s just hard to take that step of wearing wigs because there is kind of no going back. But, I am 37, I am in good shape and I am not unattractive, but having no hair and being able to see my scalp thru my baby fine hair ages me in a way that makes me feel old on the inside too.
I hope you come out of your depression a little. I am sorry you are having such a hard time. I understand.
Thank you so much for taking the time to write, and I also want to thank ALL of the women who responded so quickly to my last my last post about my hair loss and sadness. It is so touching to see all the women who take the time to write and share their words of encouragement and support. It has helped me sooo much!
Leah, I’m so right there with you about the Synthroid. I’ve long since suspected that an increase in my dosage during 2006 and 2007 caused my hair to shed so massively like never before. I wrote a post about that back in October and also last Sept 11th. Reducing my dosage from 112mcg to 88 mcg showed almost what seemed like almost immediate improvement. I have concerns about switching my thyroid medication to something completely different for fear that a shed would follow that too. Most doctors think that is preposterous to think that the synthroid is the cause of hair loss, but like you said it is listed as a side effect. I think sometimes it is a sensitivity to a certain dosage that pushes us over the edge. I’ve had hair loss since 1999 which started when I got off the pill Loestrin FE, I didn’t get on Synthroid until 2003. The dosage prescribed was 88mcg and it didn’t seem to help or hurt my hair loss at the time, but once it got raised in 2006 to 100mcg and then again in 2007 to 112mcg the shedding never ended. I can’t even begin to describe it, my hair was melting off my head in unbelievably alarming amounts for 2 years straight. I finally found a doctor who confirmed my suspicions that it could be a sensitivity to the dosage itself so that is why I’m back on 88mcg. I don’t want to make and sudden moves simply due to the most recent shed, but rather just wait and see. I think often women make decisions to change medications, or get off or on them way to quickly without waiting to see if things would improve on there own. I’m guilty of this myself.
Was your doctor by any chance Dr. David Whiting? Do you recall all the blood work that was done by the endocrinologist you visited? I know often times women ask which tests they should ask their own doctor for and I’d like to compile a complete list. The result of your blood work findings is so typical for women. Everything seems to always fall within “normal range” that bugs the heck out of me. What is normal? I never had any tests before my hair loss so I don’t know where “my normal” really is.
I think lace front wigs are a really great option for women with hair loss and a lot of them look completely undetectable… the good quality ones anyways. I am considering them for myself and am trying to warm up to the idea. I had quite a funny experience ordering some wigs off of ebay, I definitely don’t recommend going that route. I know it will probably be an adjustment to get used to wearing a wig, but I think about how liberating it would be to not be constantly trying to hide my thinning hair which is quite frankly not able to really be hidden any longer.
Thanks so much again for writing and sharing your story, your support means so much. I am feeling better since my last post and my spirits are definitely more uplifted. I won’t be joining a parade anytime, soon but at least things are looking up
I don’t know if you have visited the Women’s Hair Loss Project Network yet, but it is a really great way to interact with other women from the site who are also experiencing hair loss. You can set up a profile here: http://community.womenshairlossproject.com/
All The Best,
with hair loss. Share your thoughts, comment, rant, rave, laugh, cry…communicate. Click To Join